Many clinicians will agree that high blood pressure, or hypertension, is a “silent killer” that is both common and dangerous. The Centers for Disease Control and Prevention note that about 1 in every 3 adults are affected by high blood pressure, and about 7 in 10 adults use medications to treat it. The importance of using medication along with a healthy lifestyle to control blood pressure is paramount; however, no medication is completely benign and devoid of side effects. Weight gain is often associated with a popular class of blood pressure medications known as beta blockers. Some commonly prescribed beta blockers are atenolol (Tenormin), metoprolol (Lopressor), propranolol (Inderal), and carvedilol (Coreg).
Sometimes used as first line therapy, beta blockers work by slowing down the heart rate and decreasing the force at which the heart pumps blood. They unfortunately also have a negative impact on energy expenditure – many patients report feeling more tired and less anxious. They can also affect metabolism and increase insulin resistance. These mechanisms could explain why weight gain may be a side effect.
In one analysis that evaluated 8 randomized, controlled trials, it was found that body weight was higher in patients taking beta blockers than in the control group. The authors noted an increase in body weight by about 2-7 lbs after 6-12 months of therapy. Other studies that were conducted in the 1980s and 1990s also showed a higher average weight gain in those patients taking beta blockers as opposed to other medications, such as ace-inhibitors.
It is important to note that the older medications, such as atenolol and metoprolol, are associated with weight gain to a slightly higher extent. Weight gain is not as significant with carvedilol, a newer agent with only partial beta-blocking activity. Sometimes a beta-blocker is prescribed concomitantly with a diuretic. Diuretics can shed extra fluid and sometimes negate the weight gain associated with beta blockers.
On a positive note, weight gain appears to stabilize with time. A healthy diet, physical activity, and adequate water intake will help. If you feel that you have gained more than 4 or 5 lbs and are continuing to gain weight while on beta blocker therapy, it is important to discuss this with your physician. The extra weight gain could be associated with fluid retention. If you are prescribed a beta blocker, a substantial reason was probably behind the choice. Most often, a minimal weight gain is not a large enough impetus to switch therapy.
- Sharma AM, Pischon T, Hardt S, et al. Hypothesis: beta-adrenergic receptor blockers and weight gain: a systematic analysis. Hypertension. 2001;37(2):250254.
- Centers for Disease Control and Prevention: www.cdc.gov
- Efficacy of atenolol and captopril in reducing risk of macrovascular and microvascular complications in type 2 diabetes: UKPDS 39. UK Prospective Diabetes Study Group. BMJ. 1998;317(7160):713720.